Display Settings:

Format

Send to:

Choose Destination
See comment in PubMed Commons below
BMC Neurol. 2012 Nov 21;12:140. doi: 10.1186/1471-2377-12-140.

Minocycline-associated rimmed vacuolar myopathy in a patient with rheumatoid arthritis.

Author information

  • 1Department of Neurology, Tokyo Metropolitan Neurological Hospital, 2-6-1 Musashidai, Fuchu, Tokyo, 183-0042, Japan.

Abstract

BACKGROUND:

The autophagic vacuolar myopathies (AVM) are a group of inherited myopathies defined by the presence of autophagic vacuoles in pathological muscle specimens. AVM can be categorized into three groups: acid maltase deficiency, myopathies characterized by autophagic vacuoles with unique sarcolemmal features, and rimmed vacuolar myopathies (RVM). While the pathogeneses of these conditions are still being elucidated, some drugs (e.g., chloroquine, its analog, hydroxychloroquine, and colchicine) can also cause AVM. Minocycline is a disease-modifying anti-rheumatic drug that may be used in the treatment of rheumatoid arthritis (RA). Here, we describe the first case of minocycline-associated AVM with rimmed vacuole formation.

CASE PRESENTATION:

A 75-year-old woman suffering from RA has been continuously treated with minocycline (200 mg/day) for the past 7 years. During this time, she developed a myopathy that predominantly affected her lower limbs. Histological studies of biopsied muscle revealed scattered atrophic myofibers with rimmed vacuoles that contained pigment granules. Histochemical staining revealed that the pigment comprised both iron and melanin, which is consistent with type II minocycline-induced cutaneous pigmentation. Under electron microscopy, autophagic vacuoles were consistently observed in association with numerous collections of pigment granules.

CONCLUSIONS:

This is the first report of minocycline-induced pigmentation in skeletal muscle. The strong association between autophagic vacuoles and the accumulation of minocycline-induced pigments suggest that long-term minocycline treatment induced pigment accumulation, leading to elevation of autophagic activity and RVM. It might also be possible that minocycline directly activated autophagy, as the observed pigments are known to form complexes containing minocycline and/or its metabolites. As long-term minocycline treatment is expected to be used more widely in the future, we must draw attention to this adverse effect.

PMID:
23171360
[PubMed - indexed for MEDLINE]
PMCID:
PMC3522006
Free PMC Article

Images from this publication.See all images (4)Free text

Figure 1
Figure 2
Figure 3
Figure 4
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Icon for BioMed Central Icon for PubMed Central
    Loading ...
    Write to the Help Desk